Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 149, NWS Mobile, AL

May 12, 2022Choctaw County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 12, 2022, 4:22 PM CDT for Choctaw County, Washington County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2022, 4:22 PM CDT (21:22 UTC)
Expired
May 12, 2022, 4:46 PM CDT
In force
24 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Choctaw County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 123 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2022-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2022-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WUUS54 KMOB 122122
SVRMOB
ALC023-129-122200-
/O.NEW.KMOB.SV.W.0149.220512T2122Z-220512T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
422 PM CDT Thu May 12 2022

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Choctaw County in southwestern Alabama...
  Northwestern Washington County in southwestern Alabama...

* Until 500 PM CDT.

* At 422 PM CDT, a severe thunderstorm was located near Silas, or 19
  miles south of Butler, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Millry, Silas and Gilbertown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3185 8822 3161 8828 3168 8846 3179 8847
      3191 8834
TIME...MOT...LOC 2122Z 030DEG 10KT 3182 8832 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MM
1 follow-up statement
674 
WWUS54 KMOB 122146
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
446 PM CDT Thu May 12 2022

ALC023-129-122156-
/O.CAN.KMOB.SV.W.0149.000000T0000Z-220512T2200Z/
Choctaw AL-Washington AL-
446 PM CDT Thu May 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHOCTAW AND
NORTHWESTERN WASHINGTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning has been cancelled. However gusty 
winds are still possible with this thunderstorm.

LAT...LON 3185 8822 3161 8828 3168 8846 3179 8847
      3191 8834
TIME...MOT...LOC 2144Z 030DEG 10KT 3176 8836 

$$

MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:14 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 12, 1:14 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
114 PM CDT Thu May 12 2022

.NEAR TERM /Now Through Friday/...The area remains on the western
periphery of a large upper level low off southeast coast. A north
to northeast flow around this system will bring some drier air
into eastern portions of the area today into Friday as the upper
low moves northwest. The higher rain chances today will be across
southeast Mississippi where higher moisture levels reside. Temperatures
in the upper 80s to lower 90s and surface dewpoints in the mid
60s to near 70 degrees will allow for a region of enhanced CAPE up
to around 1500-2500 J/KG across portions of southeast MS and
perhaps even up into the Washington/Choctaw county AL vicinity
this afternoon. This increased instability, along with relatively
steep low to mid level lapse rates and some drier air aloft
promoting DCAPEs in excess of 1000 J/KG will bring a localized
damaging wind threat and possibly some hail up to penny-quarter
size with a few of the storms that develop in the above mentioned
areas this afternoon into early this evening. The overall severe
threat remains Marginal (isolated) in nature.

The upper low continues northwest on Friday with the highest rain
chances remaining west of the area. However, a weak sfc
trough/seabreeze will develop from southeast MS to the western Fl
panhandle. Increased convergence along this boundary will likely
lead to isolated to scattered showers and thunderstorms Friday
afternoon. Temperatures Friday should range in the mid 80s to
around 90 degrees across the region. The rip current risk remains
Low through Friday. /13

&&

.AVIATION...
18Z issuance...VFR conditions prevail through much of the period.
VCTS can be expected with localized brief reductions in
visibility and ceilings during the afternoon hours. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 12, 2:47 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Mobile AL
247 PM CDT Thu May 12 2022

MSZ067-075-076-122030-
Perry MS-Greene MS-Wayne MS-
247 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of northeastern Perry,
southern Wayne and northwestern Greene Counties through 330 PM CDT...

At 247 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Clara, or 5 miles southwest of Waynesboro,
moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Richton and Clara.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3144 8899 3143 8894 3152 8894 3176 8881
      3178 8851 3129 8871 3135 8904
TIME...MOT...LOC 1947Z 019DEG 18KT 3163 8873

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, May 12, 3:20 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Mobile AL
320 PM CDT Thu May 12 2022

ALZ051-052-MSZ067-122100-
Choctaw AL-Washington AL-Wayne MS-
320 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of southwestern
Choctaw, northwestern Washington and northeastern Wayne Counties
through 400 PM CDT...

At 320 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles southeast of Crandall, or 18 miles
southwest of Butler, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3201 8835 3159 8838 3167 8867 3186 8861
      3189 8848 3190 8847 3202 8846
TIME...MOT...LOC 2020Z 012DEG 12KT 3191 8845

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, May 12, 3:39 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
339 PM CDT Thu May 12 2022

ALZ051-122130-
Choctaw AL-
339 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of southwestern Choctaw
County through 430 PM CDT...

At 338 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Butler, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3214 8830 3211 8814 3178 8820 3185 8846
TIME...MOT...LOC 2038Z 017DEG 13KT 3207 8825

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, May 12, 3:56 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Mobile AL
356 PM CDT Thu May 12 2022

ALZ051-052-MSZ067-122145-
Choctaw AL-Washington AL-Wayne MS-
356 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of southwestern
Choctaw, northwestern Washington and eastern Wayne Counties through
445 PM CDT...

At 356 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles east of Waynesboro, moving south at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Clara and Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3182 8836 3144 8845 3144 8848 3149 8879
      3187 8856
TIME...MOT...LOC 2056Z 017DEG 13KT 3170 8853

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:39 PM CDTSpecial Weather StatementMOBChoctaw51 min
May 12, 4:28 PM CDTSpecial Weather StatementMOBWashington47 min
May 12, 5:32 PM CDTSevere Thunderstorm WarningMOBMobile43 min
May 12, 5:52 PM CDTSevere Thunderstorm WarningMOBMobile38 min
May 12, 6:13 PM CDTSpecial Weather StatementMOBMobile47 min
May 12, 6:23 PM CDTSpecial Weather StatementMOBMobile52 min
May 12, 6:29 PM CDTSpecial Weather StatementMOBChoctaw31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.